Important Safety Announcement about Onfi (Clobazam)

FDA Warns of Serious Skin Reactions and has Approved Label Change

The U.S. Food and Drug Administration (FDA) is warning the public that the anti-seizure drug Onfi (clobazam) can cause rare but serious skin reactions that can result in permanent harm and death. We have approved changes to the Onfi drug label and the patient Medication Guide to describe the risk of these serious skin reactions. Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.

These rare but serious skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during Onfi treatment. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death.

Onfi is a benzodiazepine medication used in combination with other medicines to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut Syndrome. Serious skin reactions have not generally been associated with other benzodiazepines.

Patients should not stop taking Onfi without first talking to their health care professionals. Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps.

The Onfi drug label has been revised to add information about the risk for serious skin reactions to the Warnings and Precautions section and to the Medication Guide.

The revision reads as follows:

Serious Dermatological Reactions
Serious skin reactions, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), have been reported with ONFI in both children and adults during the post-marketing period. Patients should be closely monitored for signs or symptoms of SJS/TEN, especially during the first 8 weeks of treatment initiation or when re-introducing therapy. ONFI should be discontinued at the first sign of rash, unless the rash is clearly not drug-related. If signs or symptoms suggest SJS/TEN, use of this drug should not be resumed and alternative therapy should be considered.

2 Responses to “Important Safety Announcement about Onfi (Clobazam)”

  1. Viviane Falconer says:

    I have been taking Clobazam for the last 2 years and have been lucky and have never suffered of any skin lblisters or rashes.

    However, my sister was on Carbamazemine and she suffered from terrible skin rashes and blisters. I have been on Carbamazepine for over 20 years and have never suffered of any of these side affects.

    I believe that each person’s body is different and that some meds will work for one but may not work for another, just as some people will suffer from some of these side affects while others will not.

    If you have any information regarding Carbamapepine and these side affects, please send them to me as I would like to forward them to my little sister. Thank you, Viviane Falconer

  2. Viviane Falconer says:

    please see comment I made above.

Leave a Reply

3.